Indiana, 2009

Damaging Winds in Indiana, August 10, 2009

August 10, 2009 · NWS ILN · 2 events in 2 counties and zones

A complex of storms moved through during the afternoon hours of August 10th producing damaging winds across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A complex of storms moved through during the afternoon hours of August 10th producing damaging winds across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 10, 2:59 PM EST, 1 hour 35 minutes earlier.

Area forecast discussion, Aug 10, 2:59 PM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
359 PM EDT MON AUG 10 2009

.SYNOPSIS...
A POSITIVELY-TILTED UPPER LEVEL TROUGH WILL SWING THROUGH THE
GREAT LAKES AND OHIO VALLEY TUESDAY AND TUESDAY NIGHT...SENDING A
COLD FRONT SOUTHWARD INTO THE TENNESSEE VALLEY BY EARLY WEDNESDAY.
HIGH PRESSURE WILL BUILD INTO THE UPPER MIDWEST AND GREAT LAKES
THURSDAY AND FRIDAY.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
SHOWERS AND THUNDERSTORMS HAVE CONGEALED INTO A BROKEN LINE
EXTENDING FROM SOUTHEAST INDIANA INTO CENTRAL OHIO...WITH
SCATTERED ACTIVITY AHEAD OF AND BEHIND THIS LINE. 500-HPA JET IS
CONFINED TO THE GREAT LAKES...WELL NORTH OF THE CWA...SO DEEP
LAYER SHEAR IS VERY WEAK. THUS...STORMS HAVE HAD A DIFFICULT TIME
OBTAINING ANY DEGREE OF ORGANIZATION AND HAVE PRIMARILY BEEN
DRIVEN BY MODERATE INSTBY AND MODEST DELTA THETA-E VALUES AND THE
RESULTING COLD POOLS AT THE SURFACE. THIS HAS LED TO AN OUTFLOW
BOUNDARY RACING OUT AHEAD OF THE BROKEN LINE OF STORMS...AND HAS
REALLY DECREASED ANY THREAT FOR SEVERE WITH THIS LINE. MAIN THREAT
FOR SEVERE WILL BE WITH ANY BRIEF DOWNBURSTS THAT OCCUR AHEAD OF
THE LINE ACROSS SOUTHERN OHIO OR NORTHERN KENTUCKY...BUT CANNOT
RULE OUT THAT STORMS BEHIND THE OUTFLOW BOUNDARY CAN GET A STRONG
ENOUGH UPDRAFT/DOWNDRAFT TO PENETRATE THE SURFACE COLD POOL AND
PRODUCE MARGINALLY SEVERE WINDS.

EXPECT ACTIVITY TO DECREASE IN COVERAGE FROM NORTHWEST TO
SOUTHEAST THIS EVENING AS SFC-BASED INSTBY IS LOST AND OUTFLOW-
DOMINATED AIRMASS OVERSPREADS THE AREA. NAM AND RUC INDICATE WEAK
TO MDT ELEVATED INSTBY PERSISTING OVERNIGHT...WHICH SEEMS
REASONABLE GIVEN THE WARM AND MOIST LOW LEVELS THAT EXISTED ON
THIS MORNINGS ILN SOUNDING...SO LONG AS SUBSIDENCE BEHIND THIS
EVENINGS CONVECTION DOESNT DRY THE LOW LEVELS OUT. WITH THE UPPER
TROUGH APPROACHING FROM THE WEST...MAINTAINED LOW CHANCE POPS
ACROSS THE ENTIRE AREA OVERNIGHT. CANNOT RULE OUT THE POSSIBILITY
OF A STRONG STORM LATE TONIGHT...ESPECIALLY IF THERE IS
SUFFICIENT ELEVATED INSTBY...SINCE MIDLEVEL WINDS WILL INCREASE
AHEAD OF THE APPROACHING THROUGH. LOWS WILL AGAIN BE IN THE LOW
70S WITH A HUMID AIRMASS IN PLACE OVERNIGHT.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
SHOWERS AND TSTORMS WILL REDEVELOP ON TUESDAY AS SHORTWAVE MOVES
IN FROM THE WEST...AND A WEAKENING COLD FRONT DROPS INTO THE
NORTHERN CWA. WITH DEWPOINTS IN THE LOW 70S...AIRMASS SHOULD
DESTABILIZE BY LATE MORNING WITH CAPES IN THE 1000-2000 J/KG
RANGE. DEEP LAYER SHEAR WILL BE SUFFICIENT FOR STRONG UPDRAFTS
WITH MAYBE SOME MARGINAL DAMAGING GUSTS. CONVECTION WILL DECREASE
FROM NORTH TO SOUTH DURING THE AFTERNOON AS FRONT SAGS TO NEAR THE
OHIO RIVER BY LATE TUESDAY EVENING.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
HAVE USED A BLEND OF THE 00Z OPERATIONAL ECMWF AND THE GFS
ENSEMBLE MEAN FOR THE LONG TERM FORECAST.

WEAK COLD FRONT IS EXPECTED TO BE SOUTH OF THE FORECAST AREA ON
WEDNESDAY. WEAK UPR LVL TROF STILL HAS TO PASS SE ACRS THE
REGION..AND WITH SOME WEAK INSTABILITY...HAVE OPTED TO KEEP THE
AFTN/EARLY EVENING SLIGHT CHC OF SHOWERS AND THUNDERSTORMS ACRS THE
FAR SE PART OF THE FORECAST AREA.

FOR THE PERIOD WEDNESDAY NIGHT THROUGH FRIDAY...OPERATIONAL MODELS
CONTINUE TO HINT AT CLOSING OFF A WEAK MID LVL CIRCULATION FROM
AFOREMENTIONED UPR LVL TROF. THERE CONTINUES TO BE DIFFERENCES ON
EXACTLY WHERE THIS WILL OCCUR. HAVE DECIDED TO CONTINUE WITH
CONTINUITY WHICH IS TO HAVE THE TROF PUSH FAR ENOUGH SOUTH/SOUTHEAST
OF THE REGION AS TO NOT HAVE AN EFFECT ON THE SENSIBLE WX. SO...HAVE
CONTINUED WITH A DRY FORECAST. WILL OBVIOUSLY HAVE TO CONTINUE TO
MONITOR LATER MODELS TO SEE IF THE FORECAST HAS TO BE CHANGED IN
ANYWAY. TEMPERATURES THROUGH THE PERIOD WILL BE SEASONABLE.

FOR THE REMAINDER OF THE FORECAST PERIOD...SATURDAY THROUGH
MONDAY...AN UPR LVL RIDGE OF HIGH PRESSURE IS EXPECTED TO BE ACRS
THE REGION. INCREASING MOISTURE AND DAYTIME INSTABILITY MAY LEAD TO
SMALL CHANCE FOR AFTN/EVENING SHOWERS AND THUNDERSTORMS BY MONDAY.
OTHERWISE...IT WILL BE WARM THROUGH THE PERIOD. HAVE OPTED TO KEEP
TEMPS IN THE UPPER 80S FOR HIGHS...ALTHOUGH A 90 DEGREE TEMPERATURE
MAY STILL OCCUR. LOWS WILL BE IN THE MID AND UPPER 60S.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
POPCORN CONVECTION LOCATED ACROSS CWA THIS AFTERNOON IS GETTING A
LITTLE BIT OF ENHANCEMENT NORTHWEST OF METRO DAYTON FROM AN
OUTFLOW FROM MCS OVER WESTERN MI EARLIER THIS MORNING. EXPECT THIS
LINE TO REMAIN ACTIVE AND THIS WAVE WILL CONTINUE TO MAKE ITS WAY
SOUTH THIS AFTERNOON...GIVING A BIT OF ENHANCEMENT TO THE NEXT
LINE IT ENCOUNTERS...CURRENTLY RUNNING ALONG THE I-75 CORRIDOR S
AND I-71 CORRIDOR NE OF METRO CINCY. OCCASIONAL GUSTS IN THE WORST
OF THESE STORMS WILL BE 30-35KT BUT THIS WILL BE THE EXCEPTION TO
THE NORM OF ABOUT 20-25 KT. CIGS HAVE LIFTED TO VFR BUT SHOULD
DROP BACK DOWN TO MVFR IN THE STORMS...WITH SOME HEAVIER STORMS
PRODUCING VSBY AROUND A MILE WITH CIGS AROUND 1KFT.

NAM IS SHOWING FORCING DRIVING SE OF FCST AREA LATER THIS
AFTERNOON AND I AM BITING INTO THIS SCENARIO AND CLEARING THINGS
OUT A LITTLE BEFORE 0Z TONIGHT. THINK THAT SOME SPOTS THAT GET A
GOOD SHOT OF RAIN MAY MIX OUT ANY LINGERING LOW CLOUD COVER
TONIGHT AND SEE SOME FOG DEVELOPMENT...BUT THIS SHOULD BE SOMEWHAT
OF A HIT AND MISS SITUATION TONIGHT.

AM NOT FAVORING ANY LINGERING SHOWERS TOMORROW...IF THEY OCCUR
SHOULD BE SE OF I-71 CORRIDOR AND TAF SITES.

OUTLOOK...NO SIGNIFICANT WEATHER EXPECTED.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...HAWBLITZEL
NEAR TERM...HAWBLITZEL
SHORT TERM...HAWBLITZEL
LONG TERM...HICKMAN
AVIATION...FRANKS
Hazardous weather outlook, Aug 10, 3:12 PM EST, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
412 PM EDT MON AUG 10 2009

INZ050-058-059-OHZ026-034-035-042>046-051>056-060>062-112015-
WAYNE-FAYETTE IN-UNION IN-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-
UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-
PREBLE-MONTGOMERY-GREENE-
412 PM EDT MON AUG 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...CENTRAL OHIO...MIAMI VALLEY OF OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT.

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING.

A WARM AND HUMID AIRMASS HAS ALLOWED THE ATMOSPHERE TO DESTABILIZE
SUFFICIENTLY FOR SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP
THIS AFTERNOON. WHILE WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED...A FEW OF THESE STORMS MAY BRIEFLY BECOME SEVERE WITH
DAMAGING WINDS THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.

INZ066-073>075-080-KYZ089>100-OHZ063>065-070>074-077>082-088-112015-
FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-
KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-
FAYETTE OH-PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-
HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
412 PM EDT MON AUG 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...SOUTH CENTRAL OHIO
AND SOUTHWEST OHIO.

.DAY ONE...TONIGHT.

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING.

A WARM AND HUMID AIRMASS HAS ALLOWED THE ATMOSPHERE TO DESTABILIZE
SUFFICIENTLY FOR SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP
THIS AFTERNOON. WHILE WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED...A FEW OF THESE STORMS MAY BRIEFLY BECOME SEVERE WITH
DAMAGING WINDS THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP ON TUESDAY.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...BUT A FEW OF THE
STRONGER STORMS MAY BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT AND TUESDAY.

In the hours before

Special weather statement, Aug 10, 1:57 PM EST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
257 PM EDT MON AUG 10 2009

INZ066-OHZ070-101930-
FRANKLIN IN-BUTLER OH-
257 PM EDT MON AUG 10 2009

...A STRONG THUNDERSTORM WILL AFFECT WESTERN BUTLER AND FRANKLIN
COUNTIES THROUGH 330 PM EDT...

AT 257 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR BROOKVILLE...MOVING EAST AT 15 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

LOCATIONS IMPACTED INCLUDE...
BROOKVILLE AND OXFORD.

IN ADDITION...MOUNDS STATE RECREATION AREA...CEDAR GROVE...ALERT...
LAYHIGH...MCGONIGLE...ST. CHARLES...REILY AND OKEANA ARE NEAR THE
PATH OF THIS STORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

HATZOS
Special weather statement, Aug 10, 2:52 PM EST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
352 PM EDT MON AUG 10 2009

INZ073-074-102030-
DEARBORN IN-RIPLEY IN-
352 PM EDT MON AUG 10 2009

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN RIPLEY AND DEARBORN
COUNTIES THROUGH 430 PM EDT...

AT 351 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR SUNMAN...MOVING EAST AT 20 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.

LOCATIONS IMPACTED INCLUDE...
MILAN...MOORES HILL...LAWRENCEBURG...BRIGHT AND AURORA.

IN ADDITION...PENNTOWN...SUNMAN...WEISBURG...LAWRENCEVILLE...
MANCHESTER...NEW ALSACE...MOUNT SINAI AND ST. LEON ARE NEAR THE PATH
OF THIS STORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

HATZOS
Special weather statement, Aug 10, 3:11 PM EST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
411 PM EDT MON AUG 10 2009

OHZ071-078-102045-
CLERMONT OH-WARREN OH-
411 PM EDT MON AUG 10 2009

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN WARREN AND NORTHERN
CLERMONT COUNTIES THROUGH 445 PM EDT...

AT 409 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR MULBERRY...MOVING EAST AT 25 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

THIS STORM WILL ALSO AFFECT...
MORROW...PERINTOWN...MAINEVILLE...SPRINGVALE...GOSHEN...
DAY HEIGHTS...MOUNT REPOSE...BUTLERVILLE AND EDENTON.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

HATZOS
Special weather statement, Aug 10, 4:06 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
506 PM EDT MON AUG 10 2009

INZ073-102130-
RIPLEY IN-
506 PM EDT MON AUG 10 2009

...A STRONG THUNDERSTORM WILL AFFECT RIPLEY COUNTY THROUGH 530 PM
EDT...

AT 505 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED 4 MILES WEST OF NEW MARION...MOVING EAST
AT 35 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.

LOCATIONS IMPACTED INCLUDE...
OSGOOD...VERSAILLES AND MILAN.

IN ADDITION...HOLTON...NEW MARION...REXVILLE...
OTTER VILLAGE...NAPOLEON...FRIENDSHIP...
VERSAILLES LAKE AND OLEAN ARE NEAR THE PATH OF THIS STORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

HATZOS
Local storm report, Aug 10, 4:25 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
525 PM EDT MON AUG 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     MOUNT ORAB              39.03N 83.92W
08/10/2009                   BROWN              OH   PUBLIC

            LARGE BRANCHES DOWN

&&

HAWBLITZEL

The radar

The Cincinnati radar (KILN), 125 km away, was scanning. The volume nearest the first event began at 21:34 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ripley

When
August 10, 4:34 PM EST to 4:35 PM EST
Where
Ripley County, Friendship
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
38.970, -85.150

Tree limbs were reported down on power lines in the area.

Thunderstorm Wind, Dearborn

When
August 10, 4:35 PM EST to 4:36 PM EST
Where
Dearborn County, 5 mi S of Manchester
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.078, -85.020

A large tree was reported to be down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2009Every state in 2009This day in weather historyWarnings in Indiana, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190253, 190255.